Alert archive / Louisiana / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS New Orleans, LA

February 16, 20237 parishes in Louisiana; Amite County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Feb 16, 2023, 11:39 AM CST for 7 parishes in Louisiana; Amite County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2023, 11:39 AM CST (17:39 UTC)
Expired
Feb 16, 2023, 2:00 PM CST
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS54 KLIX 161739
FFWLIX
LAC033-037-047-077-091-121-125-MSC005-162045-
/O.NEW.KLIX.FF.W.0013.230216T1739Z-230216T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1139 AM CST Thu Feb 16 2023

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northwestern East Baton Rouge Parish in southeastern Louisiana...
  East Feliciana Parish in southeastern Louisiana...
  North Central Iberville Parish in southeastern Louisiana...
  Southeastern Pointe Coupee Parish in southeastern Louisiana...
  Northwestern St. Helena Parish in southeastern Louisiana...
  Central West Baton Rouge Parish in southeastern Louisiana...
  Southeastern West Feliciana Parish in southeastern Louisiana...
  Southwestern Amite County in southern Mississippi...

* Until 245 PM CST.

* At 1139 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 3 to 5 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Baton Rouge, Zachary, Baker, Clinton, Slaughter, Rosedale, Grosse 
  Tete, Felps, Erwinville and Ramah.

This includes the following Interstates...
	Interstate 10 in Louisiana between mile markers 137 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3051 9148 3054 9146 3066 9135 3092 9108
      3100 9105 3100 9070 3075 9090 3040 9140
      3040 9155

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3-5 INCHES IN 1 HOUR

$$

KLG
1 follow-up statement
988 
WGUS74 KLIX 162000
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
200 PM CST Thu Feb 16 2023

LAC033-037-047-077-091-121-125-MSC005-162010-
/O.CAN.KLIX.FF.W.0013.000000T0000Z-230216T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
East Baton Rouge LA-East Feliciana LA-Iberville LA-Pointe Coupee LA-
St. Helena LA-West Baton Rouge LA-West Feliciana LA-Amite MS-
200 PM CST Thu Feb 16 2023

...FLASH FLOOD WARNING FOR NORTHWESTERN EAST BATON ROUGE, EAST 
FELICIANA, NORTH CENTRAL IBERVILLE, SOUTHEASTERN POINTE COUPEE, 
NORTHWESTERN ST. HELENA, CENTRAL WEST BATON ROUGE AND SOUTHEASTERN 
WEST FELICIANA PARISHES AND SOUTHWESTERN AMITE COUNTY HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

LAT...LON 3051 9148 3054 9146 3066 9135 3092 9108
      3100 9105 3100 9070 3075 9090 3040 9140
      3040 9155

$$

KLG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 16, 11:18 AM CST, 21 minutes earlier.

Area forecast discussion, Feb 16, 11:18 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1118 AM CST Thu Feb 16 2023

...New UPDATE and AVIATION...

.UPDATE...
Issued at 1118 AM CST Thu Feb 16 2023

Tornado Watch 38 was issued just after 10 AM for our four SW MS
counties. The watch is in effect until 5 PM. The length of watch
is slightly longer than normal in order to capture an extended
tornado threat in the initial round of convection this morning
and multiple rounds this afternoon, including the final one that
comes with the cold front late in the day. There is a potential
that the watch will need to be expanded a tier or two of zones
southward where the best lift associated with the approaching cold
front and a strengthening low-level jet coincides with peak
afternoon heating. Current mesoanalysis and the latest CAMs
continue to highlight areas north and northeast of the forecast
area - central and northern MS/AL - for the highest risk of
tornadoes and damaging winds this afternoon and evening. Locally,
we are honing in on the area north of I-12 and west of I-55 for
the highest severe threat in our CWA. Will continue to monitor
conditions for a possible southward extension of the Tornado
Watch, especially for Pointe Coupee and West Feliciana Parishes
where some breaks in the cloud cover will promote further
destabilization prior to the arrival of the main line of
convection ahead of the cold front later in the day.

As far as threat timing is concerned, the tornado threat peaks
this afternoon ahead of the cold front when SRH and surface-based
instability is maximized while with the straight-line damaging
wind threats as plateaus this afternoon by may extend a few hours
into the early evening while the main line of storms ahead of the
cold front progresses eastward across the western FL parishes and
SW MS. Convection along this line should wane as the surface-based
unstable warm sector narrows with the loss of heating and the
better jet dynamics aloft pass to our north and northeast.

.PREVIOUS UPDATE...
Issued at 904 AM CST Thu Feb 16 2023

The Dense Fog Advisory was allowed to expire at 8 AM. Webcams and
ASOS/AWOS indicate the visibility continues to improve as the fog
starts to lift over land. However, GOES-16 daytime Fog-Snow RGB
satellite imagery shows some patchy fog lingering over eastern
Plaquemines and St Bernard Parishes as well as along the immediate
MS coast. HRRR/RAP BUFR soundings for locations away from the
immediate coastline show the PBL quickly deepening in response to
daytime heating and strengthening southerly flow ahead of the cold
front. By late morning and especially into this afternoon when the
mixed layer is deepest, there is a potential for frequent gusts
between 25-35 mph outside of convection.

Conversely, forecast soundings indicate the marine layer will
limit the potential for these stronger wind gusts to reach the
surface along the immediate (within 10-15 miles of the) coast. It
will also keep lower clouds locked in and limit the severe
thunderstorm potential across coastal areas. Farther

&&

.SHORT TERM...
(Today through Friday)
Issued at 335 AM CST Thu Feb 16 2023

Fast forward 24 hours and those advective fog conditions that were
primo to the west has now moved this way. But this should remain
locked to near coast locations. We will be issuing a dense fog
advisory for the near shore areas and one might think if there is an
advisory for this over marine areas, why isn't there one over land
areas where it comes ashore. Simply put there are different criteria
defining dense fog for land and marine areas. But current thinking
is that the fog over the near shore coastal waters is getting dense
enough and coming ashore causing vis to fall to less than 1/2sm.
This will not be throughout the entire advisory area but where is
does exist could make travel difficult. We will also bring the
remaining near shore waters in this advisory as well. This will
quickly dissipate during the morning as the environment becomes
better mixed.

The old stalled cold front that got brought back west has primed
the area with warmth and instability. But there is still a weak
inversion in place at the 900-950mb layer until 15z. This will get
quickly lifted and become unstable as the front approaches.
Basically, the area should become sfc based by 9am or shortly
thereafter. Severe wx variables are not remarkable as far as shear
values but are definitely high enough to be noticed. 0-3km bulk
shear values are around 30 with the same layer helicity values a t
250 to start the morning but do move up to around 350 by late
morning into the afternoon so that would be a better number to
use. The helicity is still more from speed shear and not
directional but there is a weak directional noted. The hodo is not
primo either but hooks enough through 3km that it is also
noticeable with a critical angle in the 60s. But the one thing
that is still strong is CAPE still coming in at 1.5 to 2kJ. These
numbers showing high CAPE low shear have still produced svr storms
with tornadoes up to EF2 strength. But moving from our local area
into areas just to the north, these numbers go higher quick
bringing about a better scenario to get severe storms and stronger
tors. All modes of severe wx will be on the table. But hail would
prob be the lowest of these variables to occur. There is moderate
CAPE in the hail growth zone but H5 temps are only around -10C.
Even though we could be the launching pad for areas to the north,
it will need to be closely monitored locally as well and it is
very likely that a few storms could become severe before moving
out of the area. Cold front moves through and NW winds will bring
in dry cool air by late today. No issues expected Friday other
than breezy conditions and cooler dry air settling in the area.
Friday night will see winds ease to calm in many locations and a
very good radiational cooling night will take place. Temps should
easily fall to freezing in many locations over the northern
portion of the area and since there has been some warm days and
there are some plants with new growth, this could be an issue for
those plants. But we will deal with that after the front moves
through.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 335 AM CST Thu Feb 16 2023

The next system could be seen by mid next week and at the moment, it
looks like a line of sh/ts with a slight chance of getting a strong
or severe ts along the frontal boundary but the best dynamics and
instability is being advertised north of the area again in the time
frame of Wed or Thu so again any details that we could give at this
point would just be conjecture.

&&

.AVIATION...
(18Z TAFS)
Issued at 1118 AM CST Thu Feb 16 2023

Low clouds will continue to produce MVFR and IFR conditions with
CIGs varying between 6 and 20 kft AGL. The lowest (IFR) cigs will
tend to be just north of larger bodies of water as strong
southerly winds keep these downstream areas under the influence
of the marine layer and associated stratus deck. Winds will be
strongest outside of these areas with frequent gusts between
20-30 kt this afternoon and early evening. The best chance for
storms this afternoon and early evening will be across NW
terminals like BTR and MCB. Showers and isolated storms will
expand farther east to the other terminals between 00-06z.

The cold frontal passage will be marked by a sharp wind shift
from S to W and then NW. NW winds will quickly increase to 15-20
kt with gusts to 30 kt (higher at NEW with winds coming off the
warm lakes) overnight and continue through the day Friday. Post-
frontal stratocu will keep CIGs in IFR-MVFR range tonight and MVFR
range for much of the day Friday.

&&

.MARINE...
Issued at 904 AM CST Thu Feb 16 2023

The Dense Fog Advisory was allowed to expire at 9 AM. However,
patchy fog will persist for much of the morning especially across
Black Bay-Breton Sound.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  36  49  28 / 100  80   0   0
BTR  76  40  52  33 /  90  70   0   0
ASD  77  43  56  34 /  70  90  10   0
MSY  78  45  53  40 /  60  90  10   0
GPT  71  46  55  35 /  70  90  20   0
PQL  76  46  58  33 /  60  90  30   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from late tonight through Saturday morning for GMZ530-
     532-534-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until midnight CST tonight for GMZ570-572-
     575-577.

MS...None.
GM...Gale Watch from late tonight through Saturday morning for GMZ532-
     534-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until midnight CST tonight for GMZ572-575-
     577.

&&

UPDATE...JRK
SHORT TERM...TE
LONG TERM....TE
AVIATION...JRK
MARINE...JRK

In the hours before

Special weather statement, Feb 16, 8:32 AM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
832 AM CST Thu Feb 16 2023

LAZ034-035-MSZ068-161500-
Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
832 AM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of West Feliciana,
central Pointe Coupee Parishes in southeastern Louisiana and south
central Wilkinson Counties through 900 AM CST...

At 832 AM CST, Doppler radar was tracking a strong thunderstorm over
Morganza, or 9 miles northeast of Melville, moving northeast at 40
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, St. Francisville, Morganza, Wakefield and Spillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3110 9137 3090 9120 3089 9122 3086 9122
      3085 9123 3084 9122 3083 9124 3081 9123
      3080 9124 3064 9166 3074 9175
TIME...MOT...LOC 1432Z 228DEG 36KT 3076 9160

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Zeringue
Special weather statement, Feb 16, 8:59 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
859 AM CST Thu Feb 16 2023

LAZ035-036-MSZ068-161530-
East Feliciana LA-West Feliciana LA-Wilkinson MS-
859 AM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of northeastern West
Feliciana, northwestern East Feliciana Parishes in southeastern
Louisiana and southeastern Wilkinson Counties through 930 AM CST...

At 859 AM CST, Doppler radar was tracking a strong thunderstorm near
Wakefield, or near St. Francisville, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, St. Francisville, Wilson, Norwood, Wakefield and Spillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3112 9117 3088 9103 3074 9146 3085 9152
      3089 9152 3091 9154
TIME...MOT...LOC 1459Z 243DEG 26KT 3086 9143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Zeringue
Special weather statement, Feb 16, 9:30 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
930 AM CST Thu Feb 16 2023

LAZ035-036-MSZ068-069-161615-
East Feliciana LA-West Feliciana LA-Wilkinson MS-Amite MS-
930 AM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of northeastern West
Feliciana and northern East Feliciana Parishes, southeastern
Wilkinson and southwestern Amite Counties through 1015 AM CST...

At 930 AM CST, Doppler radar was tracking a strong thunderstorm over
Spillman, or 9 miles northwest of Jackson, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Centreville, Wilson, Norwood, Wakefield, Felps and Spillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3096 9085 3095 9085 3095 9086 3094 9086
      3086 9135 3101 9139 3119 9094
TIME...MOT...LOC 1530Z 250DEG 20KT 3095 9127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Zeringue

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:56 PM CSTMarine Dense Fog AdvisoryLIX12 hr
Feb 16, 3:59 AM CSTDense Fog AdvisoryLIXAscension, Assumption, Jefferson, Livingston, Orleans, Plaquemines and 5 more4 hr
Feb 16, 3:59 AM CSTGale WatchLIX12 hr
Feb 16, 8:32 AM CSTSpecial Weather StatementLIXPointe Coupee, West Feliciana28 min
Feb 16, 8:59 AM CSTSpecial Weather StatementLIXWest Feliciana31 min
Feb 16, 9:30 AM CSTSpecial Weather StatementLIXEast Feliciana45 min
Feb 16, 11:41 AM CSTSpecial Weather StatementLIXEast Feliciana, Saint Helena34 min
Feb 16, 11:51 AM CSTAreal Flood AdvisoryLIXTangipahoa3 hr
Feb 16, 1:23 PM CSTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, Tangipahoa, Washington112 min
Feb 16, 2:00 PM CSTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more45 min
Feb 16, 2:57 PM CSTSpecial Weather StatementLIXWashington33 min
Feb 16, 4:06 PM CSTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee, Saint Helena and 2 more45 min
Feb 16, 4:51 PM CSTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee, Saint Helena and 2 more117 min
Feb 16, 5:07 PM CSTSpecial Weather StatementLIXTangipahoa23 min
Feb 15, 6:36 PM CSTSpecial Weather StatementLIXWilkinson24 min

Nearby

Flash Flood Warnings in Louisiana, 2023Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.